Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 22, 2020, 9:07 PM CDT for Doniphan County, Kansas; Andrew County, Holt County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 9:07 PM CDT (02:07 UTC)
- Expired
- May 22, 2020, 9:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Doniphan County, KS, Andrew County, MO, Holt County, MO
The radar
The Pleasant Hill radar (KEAX), 151 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 9:21 PM CDT | HAIL 1.5 | 5 Ene Oregon, MO | REPORTED AS 1 MILE NORTH OF RICHVILLE ON INTERSTATE 29. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.4
The text
As transmitted.
117
WUUS53 KEAX 230207
SVREAX
KSC043-MOC003-087-230245-
/O.NEW.KEAX.SV.W.0065.200523T0207Z-200523T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
907 PM CDT Fri May 22 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northeastern Doniphan County in northeastern Kansas...
Southeastern Holt County in northwestern Missouri...
Northwestern Andrew County in northwestern Missouri...
* Until 945 PM CDT.
* At 907 PM CDT, a severe thunderstorm was located near Oregon, or 8
miles northeast of Highland, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Savannah, Oregon, Forest City and Fillmore.
This includes Interstate 29 between mile markers 60 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4005 9520 4013 9502 4013 9485 3993 9484
3983 9522
TIME...MOT...LOC 0207Z 227DEG 24KT 3992 9513
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Leighton1 follow-up statement
745
WWUS53 KEAX 230235
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
935 PM CDT Fri May 22 2020
KSC043-230245-
/O.CAN.KEAX.SV.W.0065.000000T0000Z-200523T0245Z/
Doniphan KS-
935 PM CDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DONIPHAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4007 9514 4013 9502 4013 9485 3993 9484
3989 9508
TIME...MOT...LOC 0235Z 241DEG 24KT 3995 9505
$$
MOC003-087-230245-
/O.CON.KEAX.SV.W.0065.000000T0000Z-200523T0245Z/
Holt MO-Andrew MO-
935 PM CDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN HOLT AND NORTHWESTERN ANDREW COUNTIES...
At 935 PM CDT, a severe thunderstorm was located near Oregon, or 11
miles west of Savannah, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Savannah and Fillmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4007 9514 4013 9502 4013 9485 3993 9484
3989 9508
TIME...MOT...LOC 0235Z 241DEG 24KT 3995 9505
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:53 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 22, 5:53 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 553 PM CDT Fri May 22 2020 .Discussion... Issued at 356 PM CDT FRI MAY 22 2020 Forecast concerns for today are squarely on the potential for storms this eveing in northeast Kansas and northwest Missouri, but in general we will see a rather unsettled weather pattern prevail through holiday weekend and next work week. Looking at satellite imagery this afternoon, a large trough is noted to our west, with its axis swinging onshore across the Pacific northwest earlier today. Leading the western trough is a compact shortwave lifting northeast across the Central Plains, currently spinning over the border between north central Kansas and south central Nebraska. Early this morning this lifting shortwave trough sparked a line of storms that swept east across Kansas into Missouri. Some severe weather was noted at various times with that morning line of storms, but a general lack of instability across northern Missouri helped steer the bulk of the rain and stronger thunderstorm activity across southern Missouri into Arkansas, leaving behind a fading line of showers sweeping northeast across western Missouri this afternoon. For the rest of the afternoon and overnight hours, we will be watching the center of the shortwave trough spinning its way from north central Kansas east-northeast through southeast Nebraska and northwest Missouri. Concerns are that the cold core of this shortwave, when combined with some surface temperature recovery, may be more than sufficient to help generate another round of thunderstorms this evening as the trough moves through. The activity we end up with will be dependent on how temperatures recover late this afternoon, with warmer temperatures pointing at stronger storms. That said, if we can get some steep low level lapse rates, with the modest deep layer shear typical of the center of a circulation like this, an isolated tornado cannot be ruled out this evening. This is a very conditional potential, and is restricted to locations along the Kansas-Nebraska border into the far northwest counties of Missouri, north of St Joseph and west of Bethany. Fortunately, the threat wont last long as the evening cools, and we lose the needed instability to drive the surface based storms; they will likely transition to being more elevated in nature taking any lingering concerns for a tornado with it. Otherwise, we will need to watch in general for storms rotating under the trough this evening as they might reach as far south as northern Kansas City. The storms south of St Joseph will be dominated by heavy rain and lightning with a small threat of hail or gusty winds. Current timing for any of this evenings activity is pointing at the hours between 7 PM and 10 PM tonight. For Saturday and through the holiday weekend...We will see today's shortwave trough continue to shift northeast, leaving behind a deepening trough well to our west, and a warming ridge over the Plains States for Saturday. This will allow temperatures to bound into the 80s, making for a hot and humid start to the holiday weekend. Along with the return of warmer temperatures the threat of stormy weather will return Saturday night, increasing Sunday afternoon, and persisting through Monday as the western trough starts to slowly edge into the Plains. Strongest storms look likely Sunday afternoon and evening thanks to the juxtaposition of surface heating and the dynamics of the approaching large synoptic trough. Monday will likely see a continuation of Sunday night's activity, though severe chances may be much reduced as the general atmosphere locally will be well worked over by Memorial Day. Otherwise, of interest, looking at models next week, indication are that the western trough that edges into the region this weekend might pinch off a cutoff low across the southern Plains, which may take the edge off the heat next work week compared to the holiday weekend. But, this also might result in cloud cover and showers on and off through the work week as we will be north of the cutoff low. && .Aviation...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 552 PM CDT FRI MAY 22 2020 Periods of MVFR ceilings mainly north of KMCI and Metro area tonight a few showers and isolated thunderstorms are expected from KMCI northward through midnight to 1 to 2 AM before moving east of TAF sites. Winds will shift from SE to SW after midnight as low pressure system shifts to the east overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Christensen
Hazardous weather outlook, May 22, 4:46 AM CDT, 16 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 446 AM CDT Fri May 22 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 446 AM CDT Fri May 22 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A few area of showers and storms early this morning. A broken line of storms will arrive later this morning through the early afternoon. A few strong to severe storms are possible, mainly south of I-70, with up to half dollar sized hail and strong winds up to 60 mph being the main concerns. A second round of a few storms is then expected across northwest MO and northeast KS tonight after sunset. A strong storm or two is possible with up to quarter-sized hail and winds up to 60 mph being the main concerns. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Multiple rounds of storms expected Sunday through Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:38 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 37 min |
| May 22, 9:45 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 45 min |
| May 22, 10:29 PM CDT | Special Weather Statement | EAX | Andrew, Nodaway | 46 min |
| May 22, 11:12 PM CDT | Special Weather Statement | EAX | Gentry | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.